Alert archive / Minnesota / Gale Warnings in 2022
Gale Warning 21, NWS Duluth, MN
NWS Duluth, MN issued this gale warning at Apr 5, 2022, 1:41 PM CDT. It took effect at Apr 5, 2022, 7:00 PM CDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2022, 1:41 PM CDT (18:41 UTC)
- In effect from
- Apr 5, 2022, 7:00 PM CDT
- Expired
- Apr 6, 2022, 9:44 AM CDT
- In force
- 15 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
995 WHUS73 KDLH 051841 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 141 PM CDT Tue Apr 5 2022 LSZ140>145-150-060645- /O.EXT.KDLH.SC.Y.0047.000000T0000Z-220406T0000Z/ /O.NEW.KDLH.GL.W.0021.220406T0000Z-220406T1500Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI- Outer Apostle Islands Beyond 5 NM from Mainland- 141 PM CDT Tue Apr 5 2022 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CDT WEDNESDAY... * WHAT...For the Gale Warning, east winds 15 to 25 kt with gusts up to 40 kt and waves 4 to 7 ft expected. For the Small Craft Advisory, east winds 15 to 20 kt with gusts up to 30 kt and waves 2 to 5 ft. * WHERE...The North Shore through the Twin Ports and Port Wing. * WHEN...For the Gale Warning, from 7 PM this evening to 10 AM CDT Wednesday. For the Small Craft Advisory, until 7 PM CDT this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ121-146>148-060645- /O.EXB.KDLH.SC.Y.0047.220406T0000Z-220406T1500Z/ Chequamegon Bay-Bayfield to Oak Point WI- Port Wing to Sand Island WI-Sand Island to Bayfield WI- Oak Point to Saxon Harbor WI- 141 PM CDT Tue Apr 5 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CDT WEDNESDAY... * WHAT...East winds 10 to 20 kt with gusts up to 30 kt and waves 1 to 3 ft expected for ice free areas. * WHERE...Chequamegon Bay-Bayfield to Oak Point WI, Port Wing to Sand Island WI, Sand Island to Bayfield WI and Oak Point to Saxon Harbor WI. * WHEN...From 7 PM this evening to 10 AM CDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ PA
3 follow-up statements
534 WHUS73 KDLH 060253 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 953 PM CDT Tue Apr 5 2022 LSZ140>145-150-061500- /O.CON.KDLH.GL.W.0021.000000T0000Z-220406T1500Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI- Outer Apostle Islands Beyond 5 NM from Mainland- 953 PM CDT Tue Apr 5 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT WEDNESDAY... * WHAT...East winds 15 to 25 kt with gusts up to 35 kt and waves 7 to 10 ft. * WHERE...Portions of Lake Superior. * WHEN...Until 10 AM CDT Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ121-146>148-061500- /O.CON.KDLH.SC.Y.0047.000000T0000Z-220406T1500Z/ Chequamegon Bay-Bayfield to Oak Point WI- Port Wing to Sand Island WI-Sand Island to Bayfield WI- Oak Point to Saxon Harbor WI- 953 PM CDT Tue Apr 5 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT WEDNESDAY... * WHAT...East winds 10 to 20 kt with gusts up to 30 kt and waves 2 to 5 ft. * WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield WI, Oak Point to Saxon Harbor WI and Chequamegon Bay-Bayfield to Oak Point WI. * WHEN...Until 10 AM CDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
297 WHUS73 KDLH 060836 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 336 AM CDT Wed Apr 6 2022 LSZ140>145-150-061500- /O.CON.KDLH.GL.W.0021.000000T0000Z-220406T1500Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI- Outer Apostle Islands Beyond 5 NM from Mainland- 336 AM CDT Wed Apr 6 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...East winds 15 to 25 kt with gusts up to 35 kt and waves 5 to 8 ft. * WHERE...Portions of Lake Superior. * WHEN...Until 10 AM CDT this morning. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ121-146>148-061500- /O.CON.KDLH.SC.Y.0047.000000T0000Z-220406T1500Z/ Chequamegon Bay-Bayfield to Oak Point WI- Port Wing to Sand Island WI-Sand Island to Bayfield WI- Oak Point to Saxon Harbor WI- 336 AM CDT Wed Apr 6 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...East winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 5 ft. * WHERE...Port Wing to Sand Island WI, Sand Island to Bayfield WI, Oak Point to Saxon Harbor WI and Chequamegon Bay-Bayfield to Oak Point WI. * WHEN...Until 10 AM CDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
413 WHUS73 KDLH 061444 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 944 AM CDT Wed Apr 6 2022 LSZ140>143-150-070245- /O.CAN.KDLH.GL.W.0021.000000T0000Z-220406T1500Z/ /O.NEW.KDLH.SC.Y.0048.220406T2100Z-220408T1200Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN- Outer Apostle Islands Beyond 5 NM from Mainland- 944 AM CDT Wed Apr 6 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM CDT FRIDAY... ...GALE WARNING IS CANCELLED... * WHAT...Northeast winds 15 to 25 kt with gusts up to 30 kt and waves 5 to 8 ft expected. * WHERE...Grand Portage to Grand Marais MN, Grand Marais to Taconite Harbor MN, Taconite Harbor to Silver Bay Harbor MN, Silver Bay Harbor to Two Harbors MN and Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...From 4 PM this afternoon to 7 AM CDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ144-145-070245- /O.CAN.KDLH.GL.W.0021.000000T0000Z-220406T1500Z/ /O.NEW.KDLH.SC.Y.0048.220407T0300Z-220408T0900Z/ Two Harbors to Duluth MN-Duluth MN to Port Wing WI- 944 AM CDT Wed Apr 6 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM CDT FRIDAY... ...GALE WARNING IS CANCELLED... * WHAT...North winds 10 to 15 kt with gusts up to 25 kt and waves 2 to 5 ft expected. * WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI. * WHEN...From 10 PM this evening to 4 AM CDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ146-147-070245- /O.CAN.KDLH.SC.Y.0047.000000T0000Z-220406T1500Z/ /O.NEW.KDLH.SC.Y.0048.220406T2100Z-220408T1200Z/ Port Wing to Sand Island WI-Sand Island to Bayfield WI- 944 AM CDT Wed Apr 6 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM CDT FRIDAY... * WHAT...North winds 10 to 20 kt with gusts up to 30 kt and waves 4 to 7 ft expected. * WHERE...Port Wing to Sand Island WI and Sand Island to Bayfield WI. * WHEN...From 4 PM this afternoon to 7 AM CDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ121-148-061545- /O.CAN.KDLH.SC.Y.0047.000000T0000Z-220406T1500Z/ Chequamegon Bay-Bayfield to Oak Point WI- Oak Point to Saxon Harbor WI- 944 AM CDT Wed Apr 6 2022 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have diminished. $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this gale warning went out at Apr 5, 11:52 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 5, 11:52 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1152 AM CDT Tue Apr 5 2022
.UPDATE...
Issued at 1139 AM CDT Tue Apr 5 2022
Went ahead and adjusted Winter Headlines for most of the area.
For the Winter Storm Warning for the North Shore, extended this
through 12Z Friday. The most significant snow will be tonight with
strong onshore flow.
The Winter Weather Advisory for north central Minnesota that
encompasses currently where it is snowing has been expanded in
area, and also extended through 12Z Friday. An Advisory for the
Twin Ports area will go into effect at 18Z as the band of heavy
snow approaches from the west. This advisory remains in effect
until 12Z Friday as well to account for additional wintry impacts
with the long duration storm. Finally, a Winter Weather Advisory
was issued for the South shore areas from 12Z Wednesday to 12Z
Friday for a combination of synoptic and lake effect snow. An
upgrade to a warning is not out of the question for the favored
South Shore lake effect snow areas.
Overall, while there may be breaks in precipitation for portions
of the area with the dry slot, and also rain at times mixing with
snow, the combination of current impacts this afternoon, and
longer duration wintry impacts through Thursday favor a keep it
simple approach with headlines.
UPDATE Issued at 846 AM CDT Tue Apr 5 2022
Cancelled the Dense Fog Advisory for northwest Wisconsin, however,
will keep the advisory going until 15Z for the higher terrain of
Duluth and the North Shore per webcams trends.
Regarding winter impacts with this storm, temperature/dewpoint
trends will be what to watch the remainder of the day. Most of the
the Arrowhead of Minnesota into the Twin Ports have sub-freezing
wetbulb temperatures and are forecast to remain in the 32-34 F
range through the day. This would support greater snowfall
potential. Given the sensitivity to low level temperatures on
precipitation type, large spreads in snowfall potential remain
especially for northeast Minnesota. Will continue to evaluate
observed trends through the day as an expansion of Winter
headlines may be needed.
&&
.DISCUSSION...(Today through Monday)
Issued at 414 AM CDT Tue Apr 5 2022
Summary: The well-advertised, complex storm is upon us for the
next several days with a beautiful weekend to follow.
Longstanding concerns as to whether or not the region would see
mostly snow, rain or a mix has plagued the forecast for the last
several days. Finally as the storm is in the early stages of
development a rain/snow mix is working its way into the
southwestern portion of the CWA this morning. As seen on NT
Microphysics satellite data, it appears that there are two
separate portions of the storm. A shortwave is currently over the
central Dakotas with a secondary upper level low pressure over
southern Alberta that is dropping into eastern MT. A surface low
pressure is beginning to develop below the initial shortwave over
central Dakotas. In tandem, these have created a strong area of
omega which is moving northeastward into northeastern MN and
northwestern WI. Given the amount of omega, a strong 700mb fgen
band and somewhat good lapse rates, it was decided to switch areas
over to snow north of a line from about Brainerd eastward to
Duluth and rain to the south. Temperatures near Brainerd are
hovering around 34 degrees with decreasing temperatures
northeastward. As temperatures increase through the day areas
near Brainerd could switch over to mostly rain with snow to the
north. As stated in prior AFDs, if the temperatures struggle to
get above approximately 35 degrees then snow will probably be teh
dominate precipitation type. If that scenario plays out, then it
would not be surprising to see a few areas of isolated six inches.
With the change, a Winter Weather Advisory has been issued for
Itasca and northern Cass Counties.
As we move into Tuesday evening, the Arrowhead will the be the focus
for high snowfall totals. With copious amounts of QPF, orographic
lift the Arrowhead is expected to see the highest snowfall
totals. The HREF is suggesting one inch per hour snowfall rates
for several hours therefore a Winter Storm Warning has been issued
from 00Z Wednesday through tomorrow morning.
The aforementioned two-part storm combines over central MN Tuesday
evening. Temperatures/Tw will continue to have an affect on what
precipitation type falls. At this time, it is expected that snow
will fall north of a line from Brainerd to Duluth and rain to the
south. Eventually a dry slot will develop dividing the CWA. This
will temporarily turn off the precipitation over the souther half
of the CWA with a mix precipitation to the north. By Wednesday
evening, isolated thunderstorms is possible with steep lapse rates
and approximately of 100 J/kg of CAPE. No severe weather is
expected at this time.
As the system continues to move eastward the oscillation of rain
to snow continues with diurnally driven temperatures. Eventually,
the snow will win out as cold air advection filters in changing
everything over to snow by Thursday evening. This will provide a
perfect lake effect snow scenario for the snowbelt over northern
Ashland and Iron Counties.
After the system exits the Northland will have a beautiful weekend
to enjoy!
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 634 AM CDT Tue Apr 5 2022
Fog and low stratus continue to impact both DLH/HIB this morning.
This feature is expected to recede later this morning but will
quickly be replaced by Spring storm system advancing from the west.
Rain, snow and a wintry mix will envelope the Northland for a
prolonged period. Clouds are expected to stay IFR or lower. Snow
accumulations will be variable across the region due to surface
temperatures. INL could see 3-4 inches while HIB/DLH may see 2-3
inches between now and Wednesday evening. Additionally, very strong
winds are expected to stream across the region today out of the
southeast. Speeds may be in excess of 30 kts at times.
&&
.MARINE...
Issued at 1033 AM CDT Tue Apr 5 2022
A strong low pressure system will impact the area today through
Thursday. East to northeast winds will increase today across
western Lake Superior sustained near 25 kts for the North Shore
through the Twin Ports and the Outer Apostle Islands with gusts of
30-35 kts. Small Craft Advisories are in effect, and an upgrade
to a Gale Warning is possible. Winds will turn to the northeast
and then to the north by Thursday with a good chance of gales on
Thursday. Rain mixed with snow will overspread the nearshore
waters this evening, and continue into Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 35 33 35 32 / 90 100 80 90
INL 36 33 35 27 / 90 100 90 80
BRD 39 34 38 32 / 100 80 90 80
HYR 44 36 40 33 / 80 100 90 90
ASX 41 36 40 33 / 70 100 90 100
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 7 AM CDT Friday for WIZ001.
Winter Weather Advisory from 7 AM Wednesday to 7 AM CDT Friday
for WIZ002>004.
MN...Winter Weather Advisory until 7 AM CDT Friday for MNZ010-011-018-
019-025-026-035.
Winter Storm Warning from 7 PM this evening to 7 AM CDT Friday
for MNZ012-020-021.
Winter Weather Advisory until 7 AM CDT Friday for MNZ037.
LS...Small Craft Advisory until 10 PM CDT Wednesday for LSZ140>145-
150.
&&
UPDATE...PA
DISCUSSION...KSE
AVIATION...BrittHazardous weather outlook, Apr 5, 11:59 AM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1159 AM CDT Tue Apr 5 2022 MNZ012-020-021-061030- Northern Cook/Northern Lake-Southern Lake/North Shore- Southern Cook/North Shore- 1159 AM CDT Tue Apr 5 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...This afternoon and Tonight A messy storm system will affect Lake and Cook counties tonight. A Winter Storm Warning remains in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday This storm system will continue to impact the Arrowhead through Thursday night. The Winter Storm Warning has been extended through Thursday night. Snowfall amounts of greater than 12 inches is possible in the higher terrain, with lower amounts elsewhere. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. MNZ010-011-018-019-025-026-035-037-WIZ001>004-061030- Koochiching-North St. Louis-North Itasca-Central St. Louis- North Cass-South Itasca-Northern Aitkin-Carlton/South St. Louis- Douglas-Bayfield-Ashland-Iron- 1159 AM CDT Tue Apr 5 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight A messy system will affect the area through tonight. A Winter Weather Advisory is in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday This system will continue through Friday. A mix of rain and snow is expected. Snowfall accumulations will be highly dependent on temperatures near the ground. The threat for heavy wet snow accumulations shifts to the South Shore with lake effect snow showers lingering throughout Friday. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. LSZ121-140>148-150-061030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1159 AM CDT Tue Apr 5 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight A messy storm system will affect the nearshore waters this afternoon through tonight with rain, snow and gusty east to northeast winds. A Small Craft Advisory is in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday This storm system will last through Friday with rain, snow and gusty east to northeast winds. The Small Craft Advisories remain in effect through Wednesday evening, with a few gale force gusts possible. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Apr 5, 10:31 AM CDT, 3 hours 10 minutes before
Special Weather Statement National Weather Service Duluth MN 1031 AM CDT Tue Apr 5 2022 MNZ034>036-051745- Crow Wing-Northern Aitkin-South Aitkin- Including the cities of Brainerd, Hill City, and Aitkin 1031 AM CDT Tue Apr 5 2022 ...HEAVY SNOW AT TIMES LATE THIS MORNING... A band of rain, at times mixed with heavy snow will impact Crow Wing and Aitkin counties late this morning. Visibility may fall below one-half mile at times, with roads becoming slushy. This band of precipitation will continue to move northeast, exiting Aitkin county by noon CDT. Conditions can deteriorate rapidly in winter weather situations. Be prepared for snow or ice covered roads. Slow down and allow extra time when traveling. PA
Local storm report, Apr 5, 11:16 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1116 AM CDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM SNOW 7 WSW PINE RIVER 46.68N 94.53W
04/05/2022 M3.0 INCH CASS MN TRAINED SPOTTER
&&The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 10:22 PM CDT | Dense Fog Advisory | DLH | Carlton, Cook, Lake, Saint Louis | 12 hr |
| Apr 5, 4:07 AM CDT | Winter Storm Warning | DLH | Carlton, Cook, Lake, Saint Louis | 33 hr |
| Apr 5, 4:07 AM CDT | Winter Weather Advisory | DLH | Aitkin, Carlton, Cass, Cook, Itasca, Koochiching and 2 more | 63 hr |
| Apr 5, 11:36 AM CDT | Winter Weather Advisory | DLH | Ashland, Bayfield, Iron | 40 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.